MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 11/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Hemorrhage is a known and anticipated complication with these types of procedures and are noted in the device labeling.Therefore, it was determined that the reported event was an anticipated procedural complication.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m2 segment of the middle cerebral artery (mca) using a penumbra system 3d revascularization device (psr3d).It was noted that the patient received tissue plasminogen activator (tpa) prior to being transferred to the hospital.During the procedure, while using the psr3d and a penumbra system jetd reperfusion catheter (jetd), the patient had multiple episodes of vomiting and the procedure ultimately had to be stopped without successful clot retrieval as the risk for aspiration became too high.The patient was then intubated and transferred to the intensive care unit (icu) for further care.Post procedure, a deterioration of neurological status was noted with a change in the national institutes of health (nih) stroke scale from 8 to 22.Additionally, a post procedure imaging revealed two areas of symptomatic intracranial hemorrhage (ich) likely related to both procedure and pre-procedure tpa.The symptomatic intracranial hemorrhage was reported to be a serious adverse with a possible relationship to the psr3d and definite relationship to the index procedure.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8182818
Report Number3005168196-2018-02462
Device Sequence Number19229453
Product Code NRY
UDI-Device Identifier00814548017839
UDI-Public00814548017839
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/20/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/04/2021
Device Catalogue NumberPSR3D
Device Lot NumberC07670
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2018
Initial Report FDA Received Date12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age74 YR
Date Report Sent to FDA01/01/2005